Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 35, NWS Quad Cities, IA

March 13, 20244 counties in Iowa; Hancock County, Illinois; Clark County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 13, 2024, 11:54 PM CDT for 4 counties in Iowa; Hancock County, Illinois; Clark County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2024, 11:54 PM CDT (04:54 UTC)
Expired
Mar 14, 2024, 12:43 AM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Des Moines County, IA, Henry County, IA, Lee County, IA, Van Buren County, IA, Hancock County, IL, Clark County, MO

The radar

The Quad Cities radar (KDVN), 129 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 11:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:53 PM CDT, 5 hours 1 minute earlier. Its key messages:

  • Potential for severe storms south of I-80 tonight into Thursday morning. A few strong to severe storms could redevelop Thursday afternoon, mainly in the counties south of I-80.
  • Turning much colder late in the weekend with the potential for snow showers.
  • A warming trend is on tap for next week.
Area forecast discussion, Mar 13, 6:53 PM CDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
653 PM CDT Wed Mar 13 2024

.KEY MESSAGES...

- Potential for severe storms south of I-80 tonight into
  Thursday morning. A few strong to severe storms could
  redevelop Thursday afternoon, mainly in the counties south of
  I-80.

- Turning much colder late in the weekend with the potential for
  snow showers.

- A warming trend is on tap for next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 301 PM CDT Wed Mar 13 2024

Other than some isolated showers in northwest Illinois, dry
conditions will be seen across the area through sunset. Attention
then turns to tonight.

Storms will initiate along the warm front across northern Missouri
during the evening with rain lifting north across the area
overnight.

At the same time flow coming off of Lake Michigan will be pushing
drier air to the west. This drier air will initially delay the
arrival of rain into the area until the late evening and overnight
hours and main push the stronger storms further to the south.

Right now the better risk for strong to severe storms looks to be
along and south of an Ottumwa, IA to Galesburg, IL line. The primary
risk is hail with damaging winds a secondary risk. A storm that
rides the warm front or is to the south and east of the low center
would pose a risk for a brief spin up tornado. If this were to occur
(which is under a 2 percent chance), areas south of a Keosauqua, IA
to Macomb, IL line would be favored.

On Thursday a widespread rain should be across most of the area at
sunrise. Depending upon the track of the surface low, the severe
risk 'may' pivot to the north between 6 and 10 AM putting a risk of
severe storms south of a Princeton, IL to Aledo, IL to Kahoka, MO
line. The main risk would be hail with damaging winds a secondary
risk.

By late morning the overall severe risk from the first round of
storms will end with the potential for rain ending from west to east
as well. The far northern and northwest parts of the area may see a
cold rain continuing through late morning and into the afternoon.

Boundaries left over from the overnight storms and the approaching
cold front will then provide the focus for re-development in the
afternoon.

Right now the overall timing of secondary storm development looks to
be early afternoon from northeast Missouri into western Illinois.
The window for any severe risk has narrowed, running from 3 to 7 PM
and mainly south of a Princeton, IL to Memphis, MO line.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Issued at 301 PM CDT Wed Mar 13 2024

Thursday night
Assessment...low to medium confidence

How storms develop and evolve Wednesday night into Thursday morning
will dictate how long precipitation remains across the area Thursday
night.

Right now the model consensus has a 40-50 percent chance of rain
across the entire area. However, there are newer runs of the very
short term models that suggest much of the area could remain dry
Thursday night. By late Thursday night mainly dry conditions should
be seen across the area.

Friday through Saturday night
Assessment...high confidence on dry conditions

The model consensus has dry conditions for the area with
temperatures initially above normal. A clipper system will move
through the Great Lakes and pull a modified arctic front through the
area on Saturday.

Very windy conditions will develop Saturday with gusts up to 40 mph
likely. The wind combined with the dry conditions will result in a
elevated fire risk across the entire area. The windy conditions will
continue Saturday night which will push wind chills into the teens
and lower 20s by sunrise Sunday.

Sunday and Sunday night
Assessment...high confidence on windy conditions

Windy conditions will continue across the area on Sunday as the core
of the cold temperatures aloft moves through the area. An associated
upper level disturbance will provide enough forcing for flurries or
even snow showers for areas generally east of the Mississippi and
north of I-80. Given the warm ground temperatures, only a localized
dusting of accumulation would be possible on grassy and elevated
surfaces in the strongest snow showers.

Monday through Wednesday
Assessment...medium to high confidence on a warm trend. Medium
confidence on dry conditions

The current model consensus has dry conditions across the area with
a warming trend through mid-week.

However, the CMC and ICON deterministic runs bring a clipper system
into the Midwest with snow. The CMC is further west which places the
snow over the area while the ICON model indicates southeast
Wisconsin and northeast Illinois. Interestingly the GFS/ECMWF
deterministic runs have no clipper system.

Interestingly there are some members of the ensembles of the
GEFS/CMCE that lend support the the CMC/ICON deterministic runs but
most of the ensemble members are dry.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 636 PM CDT Wed Mar 13 2024

A large complex of rain and thunderstorms will move in from SW
to NE overnight with the best chances for strong thunderstorms
at BRL. Lower instability is anticipated further to the north,
but there is still embedded thunder potential at MLI, CID, and
DBQ late tonight into early Thursday AM. Then the main story on
Thursday will be deteriorating ceilings to IFR as a cold front
drops in from the north, pulling a deformation band of rain down
toward DBQ. Scattered showers and storms could redevelop
Thursday afternoon, with any thunder mainly south of MLI. The
areal coverage with this secondary round may stay on the low
side.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...Uttech
Hazardous weather outlook, Mar 13, 7:17 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
717 PM CDT Wed Mar 13 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
717 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Widespread storms are likely in northeast Missouri, southeast
Iowa, and western Illinois tonight, mainly after 11 PM. Scattered
storms are expected farther north. Some of the storms may be
severe, mainly south of Interstate 80, with a risk of large hail
and possibly damaging winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

On Thursday morning widespread showers and thunderstorms are
expected early. Some of these storms may be strong to severe south
of Interstate 80, with the main hazards being large hail and
possibly damaging winds. Scattered thunderstorms may redevelop
Thursday afternoon, mainly in the counties south of Interstate 80.
Areal coverage with this secondary round may remain low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight south of Interstate 80.

GENERAL STORM MOTION TONIGHT:

To the northeast at 40 mph.

Friedlein/Gunkel/Uttech

In the hours before

Special weather statement, Mar 13, 10:44 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1044 PM CDT Wed Mar 13 2024

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-140445-
Warren IL-Henderson IL-McDonough IL-Hancock IL-Henry IA-
Des Moines IA-Van Buren IA-Lee IA-Jefferson IA-Clark MO-Scotland MO-
1044 PM CDT Wed Mar 13 2024

...Strong thunderstorms will impact portions of southern Warren,
Henderson, McDonough, Hancock, southern Henry, southern Des Moines,
Van Buren, Lee, southern Jefferson, Clark and Scotland Counties
through 1145 PM CDT
...

At 1044 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Downing to near Industry. Movement was
northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Burlington, Macomb, Fort Madison, Keokuk, Carthage, Kahoka, Memphis,
Nauvoo, Keosauqua, Bushnell, West Burlington, Hamilton, Warsaw,
Colchester, La Harpe, Roseville, West Point, Dallas City, Danville,
and Donnellson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4020 9143 4020 9150 4025 9152 4026 9195
      4030 9195 4030 9235 4059 9235 4060 9218
      4092 9218 4088 9044 4028 9045 4028 9091
      4019 9091
TIME...MOT...LOC 0344Z 245DEG 31KT 4045 9233 4037 9062

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DC
Local storm report, Mar 13, 10:45 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1045 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     Hail             3 ENE Charlie Heath Mem 40.59N 91.84W
03/13/2024  E0.25 inch       Clark              MO   Trained Spotter

            pea hail just started.

&&
Local storm report, Mar 13, 11:15 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1115 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     Hail             2 WSW Donnellson        40.63N 91.60W
03/13/2024  E0.88 inch       Lee                IA   Trained Spotter

            lots of pea hail with some nickel sized
            hail.

&&
Local storm report, Mar 13, 11:19 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1119 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     Hail             2 WNW Fort Madison      40.63N 91.38W
03/13/2024  E0.50 inch       Lee                IA   Trained Spotter

            Half inch hail at Ft Madison Hospital.

&&
Local storm report, Mar 13, 11:35 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1135 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     Hail             3 W Charlie Heath Memor 40.58N 91.94W
03/13/2024  M1.25 inch       Clark              MO   Trained Spotter

            hail up to half dollar sized. hail covering
            ground.

1113 PM     Hail             2 NNE Colusa            40.59N 91.15W
03/13/2024  E0.88 inch       Hancock            IL   Public

            Dime to nickel size hail again lasted about
            2 minutes back to light rain.

1105 PM     Hail             2 NNE Colusa            40.59N 91.15W
03/13/2024  E0.70 inch       Hancock            IL   Trained Spotter

            Dime size hail for about 3 minutes began.
            deck covered.

1042 PM     Hail             3 NW Anson              40.60N 91.80W
03/13/2024  M1.25 inch       Clark              MO   Public

1021 PM     Hail             2 WSW Chambersburg      40.51N 91.84W
03/13/2024  E0.75 inch       Clark              MO   Public

            Report from mPING: Dime (0.75 in.).

1018 PM     Hail             3 ENE Hamilton          40.40N 91.31W
03/13/2024  E0.50 inch       Hancock            IL   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Local storm report, Mar 13, 11:37 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1137 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     Hail             3 ENE Charlie Heath Mem 40.59N 91.84W
03/13/2024  E0.88 inch       Clark              MO   Trained Spotter

            Hail up to nickel sized now. pea hail began
            again at 1132 pm.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 10:21 PM CDTSevere Thunderstorm WarningDVNVan Buren39 min
Mar 13, 10:44 PM CDTSpecial Weather StatementDVNLee, Van Buren61 min
Mar 13, 10:57 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren63 min
Mar 14, 1:10 AM CDTSpecial Weather StatementDVNDes Moines50 min
Mar 14, 1:20 AM CDTSevere Thunderstorm WarningDVNDes Moines, Lee40 min
Mar 14, 2:12 AM CDTSpecial Weather StatementDVNLee63 min
Mar 14, 2:44 AM CDTSevere Thunderstorm WarningDVNLee61 min
Mar 13, 10:13 PM CDTSpecial Weather StatementDVNHancock47 min
Mar 13, 11:22 PM CDTSevere Thunderstorm WarningDVNWarren38 min
Mar 13, 11:43 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren32 min
Mar 14, 12:01 AM CDTSevere Thunderstorm WarningDVNWarren31 min
Mar 14, 1:56 AM CDTSpecial Weather StatementDVNMercer64 min
Mar 14, 2:14 AM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Warren46 min
Mar 14, 4:15 AM CDTSevere Thunderstorm WarningDVNHenderson, McDonough, Warren30 min
Mar 13, 9:40 PM CDTSpecial Weather StatementDVNScotland50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Severe Thunderstorm Warnings in Illinois, 2024Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.